Texas, 2019

High Wind in Texas, December 28, 2019

December 28, 2019 · NWS MAF · 1 event in 1 county or zone

S. Strong winds ahead of this trough mixed into the higher elevations of the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A deep upper trough developed over the western U.S. Strong winds ahead of this trough mixed into the higher elevations of the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 28, 11:40 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Dec 28, 11:40 AM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1140 AM CST Sat Dec 28 2019

.DISCUSSION...
See 18Z aviation discussion below.

&&

.AVIATION...
VFR conditions are expected across southeast New Mexico and
southwest Texas through Sunday morning with no significant weather
expected. The primary aviation challenge today will be winds.
Though winds have been slow to pick up, it will be windy this
afternoon with south to west winds 18-22 knots with gusts 32-35
knots. Winds will drop to around 12 knots most terminals after 01Z
though CNM will continue to see windy conditions. West to
northwest winds are expected to pick up again at other locations
between 07Z and 10Z.

&&

.PREV DISCUSSION... /issued 530 AM CST Sat Dec 28 2019/

AVIATION...
12Z TAF issuance...

No major aviation concerns the next 24 hours, VFR conditions will
prevail at all terminals. Convection and low clouds have moved
east of all terminals so expect clearing skies from west to east
today. West winds will increase across the region today with
speeds 20-25kt sustained and gusts up to 35kt possible. High winds
are expected to develop across the Guadalupe, Delaware, and Davis
Mountains today. Low-flying aircraft may experience localized but
extreme turbulence, or strong downward airflows, if flying in the
vicinity of these ranges through late this evening. Otherwise,
winds will diminish tonight.

PREV DISCUSSION... /issued 247 AM CST Sat Dec 28 2019/

DISCUSSION...
Pacific front has moved to near a Lamesa-Odessa-Ft. Stockton line
(as of this writing) with a strong low-level jet e of the front.
For the most part tstm coverage has been under whelming and we
expect this will be the trend thru about 12Z when the tstms/front
clears the ern CWFA. Mid-level height/MSLP gradient/mixing do
support windy conditions (20-30 mph) today across most all areas.
An exception will be mtns where low end high wind conditions are
expected. NAM12 does depict a mtn wave signature across GDP Mtns,
however the 35kt isotach lowers only to around mtn top level. For
the Davis Mtns high winds are mostly favored above 6000 ft with
40-45kt winds at 7h this afternoon. Strong downslope winds will
offset CAA in wake of Pacific front and as happens frequently in
this set-up MOS guidance is on the cool side and thus we will use
a warm bias in the fcst for today. A secondary surge of cold air
is expected Sunday AM as a shrtwv trof moves thru the mid-level
trof. There could be enough cold air aloft in assocn with the
shrtwv trof for a few -SHRA/-SHSN in the far nw CWFA Sunday AM. As
such Sunday will be a cool day with breezy/windy conditions
across the Trans Pecos. Light nw surface wind and low Td air will
make for a cold Mon AM, upper teens Marfa Plateau, N20 Tatum area,
and M20s rest of SE NM and PB. Surface ridging will temper the
warm-up into Mon, possibly Tue. A more noticeable warm-up into
Wed/Thur. Models still insist that a closed upper low will drop
into Baja region and phase with a nrn stream mid/upper trof Thur
amplifying the flow with a Pacific front moving thru. Baja trof
still looks to be too far s for anything other than a few passing
-SHRA across far reaches of the Trans Pecos and will attempt to
downplay PoPs generated by NBM. Warmer temps seem most likely
Fri/Sat.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     34  51  26  53 /   0   0   0   0
Carlsbad                       31  50  22  50 /   0   0   0   0
Dryden                         39  60  30  61 /   0   0   0   0
Fort Stockton                  36  53  27  58 /   0   0   0   0
Guadalupe Pass                 26  38  23  45 /  20   0   0   0
Hobbs                          29  47  22  50 /  10   0   0   0
Marfa                          24  46  17  56 /   0   0   0   0
Midland Intl Airport           34  51  26  54 /   0   0   0   0
Odessa                         34  51  26  54 /   0   0   0   0
Wink                           31  52  22  55 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 8 PM MST this evening for Guadalupe
     Mountains of Eddy County.

TX...High Wind Warning until 9 PM CST /8 PM MST/ this evening for
     Davis Mountains-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains.

&&

05
Hazardous weather outlook, Dec 28, 2:45 AM CST, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
245 AM CST Sat Dec 28 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-290845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
245 AM CST Sat Dec 28 2019 /145 AM MST Sat Dec 28 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

West winds will increase across the region today with high winds
exceeding 40 mph sustained and gusts to 60 mph in the Guadalupe,
Delaware, and the Davis Mountains. These areas are included in a High
Wind Warning in effect through late this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
December 28, 12:51 PM CST to 4:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865639.